Case ReportComa With Absent Brainstem Reflexes Resulting From Zolpidem OverdoseKuzniar, Tomasz J MD, PhD1; Balagani, Rajesh DO2; Radigan, Kathryn A MD2; Factor, Phillip DO3; Mutlu, Gökhan M MD1* Author Information From the 1Division of Pulmonary and Critical Care Medicine, NorthShore University HealthSystem, Evanston, IL; 2Division of Pulmonary and Critical Care Medicine, Northwestern University Feinberg School of Medicine, Chicago, IL; and 3Division of Pulmonary, Allergy and Critical Care Medicine, Columbia University College of Physicians and Surgeons, New York, NY. *Address for correspondence: Northwestern University Feinberg School of Medicine, Pulmonary and Critical Care Medicine, 240 E Huron Street, McGaw M300, Chicago, IL 60611. E-mail: [email protected] American Journal of Therapeutics: September 2010 - Volume 17 - Issue 5 - p e172-e174 doi: 10.1097/MJT.0b013e318188bdca Buy Metrics Abstract Zolpidem is a nonbenzodiazepine hypnotic with a favorable adverse effect profile. There are single reports of respiratory decompensation associated with zolpidem overdose. We report a case of a young woman with depression who developed deep coma with respiratory failure and a loss of brainstem reflexes as a result of zolpidem overdose. Supportive management led to a complete recovery of neurologic function. Acute zolpidem overdose should be considered in the differential diagnosis of coma with absent brainstem reflexes. © 2010 Lippincott Williams & Wilkins, Inc.